Heavy Snow, Cimarron
- When
- March 24, 6:00 PM CST to March 25, 6:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
An upper low pressure system moved across the Panhandles during the early morning hours on the March 25. Heavy snow fell across the extreme northwest Texas Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper low pressure system moved across the Panhandles during the early morning hours on the March 25. Heavy snow fell across the extreme northwest Texas Panhandle. No damage or injuries were reported.
On March 25...the public in Boise City measured eight inches of snow at 0100 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 24, 5:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT WED MAR 24 2010
.AVIATION...
UPPER LEVEL LOW CURENTLY MOVING FROM ERN NM INTO W TX SHOULD ZIP
ACROSS THE PNHDLS TONIGHT. PERIODS OF LIGHT TO MDT SNOW AND
ATTENDANT IFR CIGS AND VSBYS WILL CONTINUE SPREADING S AND E ACROSS
THE REGION...AFFECTING ALL TAF SITES UNTIL AROUND 08Z TONIGHT.
GRADUALLY IMPROVING CONDITIONS THEREAFTER...LEADING TO VFR SOMETIME
THURSDAY MORNING.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 625 PM CDT WED MAR 24 2010/
UPDATE...
AN INITIAL SHORTWAVE TROF HAS MOVED THROUGH THE PANHANDLES OVER THE
PAST FEW HOURS AS SEEN ON THE WATER VAPOR LOOP...BUT ANOTHER HIGHER
BASED CIRCULATION CONTINUES TO SPIN OVER EASTERN NM AND WILL MOVE
ACROSS WEST TX DURING THE EVENING/OVERNIGHT HOURS. THE PRECIP SHIELD
ACROSS THE NORTHERN/WESTERN ZONES WILL CONTINUE TO PINWHEEL ACROSS
THE AREA TONIGHT...AS THE SECOND WAVE MOVES ACROSS THE REGION.
MESOSCALE FORCING DOES NOT APPEAR TO BE ALL THAT STRONG PER MODEL
PROGS DURING THE OVERNIGHT HOURS...BUT SYNOPTIC SCALE LIFT DOES LOOK
QUITE IMPRESSIVE. THE LOW LEVEL BAROCLINICITY PER SURFACE HAND
ANALYSIS SUGGESTS THAT THE MODELS MAY NOT BE CAPTURING THE MESOSCALE
THERMAL CIRCULATION VERY WELL. WILL HAVE TO TAKE A WAIT AND SEE
APPROACH REGARDING THE SNOWFALL AMOUNTS...BUT THE INHERITED VALUES
SEEM TO BE REASONABLE AT THIS POINT. WE HAVE RECEIVED 3 TO 4 INCHES
ACROSS NORTHWEST PORTIONS OF TH CWA...WITH MOST OTHER AREAS IN THE
CENTRAL/WEST CENTRAL AREAS WITH MINIMAL ACCUMULATIONS.
I DID ADJUST INHERITED WX GRIDS TO SHOW A SLIGHTLY SLOWER CHANGEOVER
ACROSS THE SOUTH CENTRAL COUNTIES BUT ONCE PRECIP COMMENCES IT
SHOULD NOT TAKE LONG TO THIS TRANSITION TO OCCUR. PRELIMINARY RAOB
DATA SHOWS THE LAYER OF ABOVE FREEZING TEMPS TO BE LESS THAN 1000
FEET DEEP. I ALSO ADJUSTED POPS UP TO 100 PERCENT IN THE NORTH/WEST
FOR THE FIRST PERIOD AND ADJUSTED MIN TEMPS DOWN A FEW DEGREES AS
MOST AREAS ARE ALREADY WITHIN 1-2 DEGREES OF FORECAST MINS. HIGH
MOISTURE CONTENT...GUSTY WINDS...AND OVERCAST SKIES WILL LIMIT
COOLING SOMEWHAT...BUT COLD ADVECTION AND DIURNAL TRENDS SHOULD
ALLOW TEMPS TO FALL SOME. THE REMAINDER OF THE FORECAST REMAINS
UNCHANGED.
JOHNSON
PREV DISCUSSION... /ISSUED 354 PM CDT WED MAR 24 2010/
DISCUSSION...
MAIN FORECAST CHALLENGE REMAINS WITH THE ONGOING WINTER SYSTEM AND
THE NEXT SYSTEM SLATED TO IMPACT THE AREA OVER THE WEEKEND.
CURRENT SATELLITE LOOPS INDICATE UPPER LOW IN NM WITH RIDGING TAKING
PLACE FURTHER UPSTREAM. WATER VAPOR IMAGERY SHOWS SOME DRIER AIR
MOVING INTO THE PANHANDLES THIS AFTERNOON BUT AS THIS LOW TRACKS
ACROSS THE AMA CWA TONIGHT...EXPECT DEFORMATION TYPE SNOW TO MOVE
ACROSS THE AREA. CALLS AROUND THE AREA HAVE INDICATED THAT UP TO
NEAR 4 INCHES OF SNOW HAS FALLEN IN THE NORTHWEST TX PANHANDLE BUT
UVV ASSOCIATED WITH THE LOW SHOULD FURTHER ENHANCE ANY SNOW TONIGHT.
THEREFORE HAVE LEFT THE INHERITED WINTER WX HEADLINES AS IS. STRONG
NORTH WINDS SHOULD DIMINISH LATER TONIGHT.
THE SNOW SHOULD TAPER OFF THURSDAY MORNING AS THE UPPER LOW MOVES
ACROSS NORTHERN TX. SHORTWAVE RIDGING WILL BUILD ACROSS THE FOUR
CORNERS REGION BRINGING CLEARING SKIES AND LIGHT WINDS. SHOULD SEE
HIGH TEMPS IN THE 50S.
NEXT IN WHAT SEEMS LIKE A NEVER ENDING PARADE OF SYSTEMS THAT HAVE
MOVED ACROSS THE SOUTHERN PLAINS WILL AFFECT THE PANHANDLES OVER
THE WEEKEND. AS THE UPPER FLOW FLATTENS IN RESPONSE TO THE NEXT
DIGGING UPPER SYSTEM...A SFC LEE SIDE TROUGH WILL DEEPEN ACROSS
EASTERN CO. STRENGTHENING DOWNSLOPING SOUTHERLY WINDS WILL DEVELOP
IN RESPONSE WHICH WILL HELP BOOST TEMPS BACK INTO THE 60S TO LOWER
70S. THE NWP MODELS CONTINUE TO INDICATE QPF ACROSS THE AREA AND HAVE
INCREASED POPS ACROSS THE AREA. PRECIP TYPE SHOULD BE RAIN BUT CAN
CHANGE OVER TO SNOW FRIDAY NIGHT WHERE NOW IT LOOKS LIKE THE
WESTERN OK PANHANDLE CAN PICK UP ANOTHER INCH OR TWO OF SNOW. BEYOND
SATURDAY...LEFT THE REMAINDER OF THE FORECAST INTACT ALTHOUGH IT
STILL LOOKS LIKE A DRY AND WARM PATTERN SHAPING UP FOR THE AREA.
CLK
FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW ON THURSDAY DUE TO 20 FOOT
WINDS UNDER 20 MPH AND MINIMUM RELATIVE HUMIDITIES STAYING ABOVE
CRITICAL THRESHOLDS. FIRE WEATHER CONCERNS MAY BECOME ELEVATED
FRIDAY FROM STRENGTHENING DOWNSLOPING WINDS AS SFC LEE SIDE
TROUGH DEEPENS ACROSS EASTERN CO. THE MAIN AREA OF CONCERN WOULD BE
IN THE SOUTHWEST TX PANHANDLE WHERE THE STRONG SOUTHWEST WINDS ARE
JUXTAPOSED WITH RELATIVE HUMIDITIES FALLING BELOW 20 PERCENT.
HOWEVER WILL HAVE TO SEE HOW MOIST THE FUELS ARE IN THIS AREA SINCE
WET FUELS MAY MITIGATE ANY FIRE WEATHER CONCERNS. NEXT SYSTEM WILL
MOVE ACROSS THE SOUTHERN PLAINS ON SATURDAY. A COLD FRONT WILL
ACCOMPANY THIS SYSTEM WHICH WILL BRING A WIND SHIFT TO THE
NORTHWEST DURING THE DAY. DESPITE THE GUSTY NORTHWEST WINDS BEHIND
THE FRONT...FIRE WEATHER CONCERNS SHOULD BE LOW DUE TO A COOLER AND
MORE MOIST AIR MASS IN PLACE ALONG WITH FORECASTED PRECIPITATION.
FIRE WEATHER CONCERNS MAY BECOME ELEVATED TUESDAY AS MINIMUM
RELATIVE HUMIDITIES FALL TO 15 TO 20 PERCENT AND 20 FOOT WINDS
INCREASE TO NEAR 20 MPH.
CLK
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 7 AM CDT THURSDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...GRAY...
HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...
POTTER...RANDALL...ROBERTS.
WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY...MOORE...OLDHAM...SHERMAN.
OK...WINTER WEATHER ADVISORY UNTIL 7 AM CDT THURSDAY FOR THE
FOLLOWING ZONES: BEAVER.
WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
&&TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT WED MAR 24 2010 OKZ001>003-TXZ001>020-251100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 300 PM CDT WED MAR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A WINTER WEATHER DISTURBANCE WILL IMPACT THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SNOW WILL CONTINUE ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE TODAY. THE SNOW WILL DRIFT TO THE SOUTH AND EAST THROUGH TONIGHT. THE HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED FOR THE CENTRAL TO WESTERN OKLAHOMA PANHANDLE AND WEST TO NORTHWEST TEXAS PANHANDLE WHERE 5 TO 7 INCHES OF SNOW ARE EXPECTED. SNOW ACCUMULATIONS OF 1 TO 5 INCHES ARE EXPECTED ACROSS THE SOUTHWEST...CENTRAL AND NORTHEAST TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE. SNOW ACCUMULATIONS OF LESS THAN ONE INCH ARE EXPECTED ACROSS THE SOUTHEAST TEXAS PANHANDLE. IN ADDITION TO THE SNOWFALL...NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED TO CREATE AREAS OF BLOWING AND DRIFTING SNOW. VISIBILITY RESTRICTIONS OF LESS THAN ONE MILE WILL BE POSSIBLE AT TIMES DUE TO THE BLOWING SNOW. AS A RESULT...A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT FOR THE NORTHWEST AND WEST CENTRAL TEXAS PANHANDLE AND WEST AND CENTRAL OKLAHOMA PANHANDLE. IN ADDITION...A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE SOUTHWEST...CENTRAL AND NORTHEAST TEXAS PANHANDLE AND THE EASTERN OKLAHOMA PANHANDLE. .DAYS TWO THROUGH SEVEN... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN PLAINS SATURDAY. SNOW CAN BE EXPECTED WITH THIS SYSTEM FRIDAY NIGHT AND SATURDAY MORNING WITH 1 TO 2 INCHES OF SNOWFALL POSSIBLE ACROSS THE WESTERN OKLAHOMA AND EXTREME NORTHWEST TEXAS PANHANDLES. THIS SYSTEM WILL BRING STRONG NORTHWEST WINDS TO THE AREA WHERE A WIND ADVISORY MAY BE NEEDED FOR THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...COOPERATIVE OBSERVERS...AND EMERGENCY MANAGERS SHOULD PREPARE TO CALL IN THEIR SNOWFALL TOTALS. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218725.